Alert archive / North Carolina / Frost Advisories in 2011

Frost Advisory 4, NWS Raleigh, NC

October 21, 20119 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Oct 21, 2011, 3:50 PM EDT for 9 counties in North Carolina. It took effect at Oct 22, 2011, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2011, 3:50 PM EDT (19:50 UTC)
In effect from
Oct 22, 2011, 4:00 AM EDT
Expired
Oct 22, 2011, 9:00 AM EDT
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Anson County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Person County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WWUS72 KRAH 211950
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT FRI OCT 21 2011

...SCATTERED FROST EXPECTED IN OUTLYING AREAS SATURDAY MORNING...

.THE PROXIMITY OF UNSEASONABLY COOL HIGH PRESSURE OVER THE
MISSISSIPPI AND TENNESSEE VALLEYS WILL PROMOTE MAINLY CLEAR AND
CALM CONDITIONS OVER CENTRAL NORTH CAROLINA TONIGHT.

NCZ007-021>023-038-039-073-074-083-220800-
/O.NEW.KRAH.FR.Y.0004.111022T0800Z-111022T1300Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO
350 PM EDT FRI OCT 21 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

* LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA
  PIEDMONT...INCLUDING ROXBORO...BURLINGTON...THE TRIAD...
  ALBEMARLE...TROY...AND WADESBORO.

* TEMPERATURES...IN THE MIDDLE 30S...MAINLY IN OUTLYING AREAS.

* TIMING...LATE TONIGHT THROUGH EARLY SATURDAY MORNING.

* IMPACTS...SCATTERED FROST WILL HARM TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
085 
WWUS72 KRAH 220132 AAA
NPWRAH

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT FRI OCT 21 2011

...SCATTERED FROST EXPECTED IN OUTLYING AREAS SATURDAY MORNING...

.THE PROXIMITY OF UNSEASONABLY COOL HIGH PRESSURE OVER THE
MISSISSIPPI AND TENNESSEE VALLEYS WILL PROMOTE MAINLY CLEAR AND
CALM CONDITIONS OVER CENTRAL NORTH CAROLINA TONIGHT.

NCZ007-021>023-038-039-073-074-083-221300-
/O.CON.KRAH.FR.Y.0004.111022T0800Z-111022T1300Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO
932 PM EDT FRI OCT 21 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

* LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA 
  PIEDMONT...INCLUDING ROXBORO...BURLINGTON...THE TRIAD... 
  ALBEMARLE...TROY...AND WADESBORO. 

* TEMPERATURES...IN THE MID TO UPPER 30S.

* TIMING...LATE TONIGHT THROUGH EARLY SATURDAY MORNING.

* IMPACTS...SCATTERED FROST WILL HARM TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
806 
WWUS72 KRAH 221047
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
647 AM EDT SAT OCT 22 2011

...PATCHY TO SCATTERED FROST IN PARTS OF THE WESTERN PIEDMONT
EARLY THIS MORNING...

NCZ007-023-221200-
/O.CAN.KRAH.FR.Y.0004.000000T0000Z-111022T1300Z/
PERSON-ALAMANCE-
INCLUDING THE CITIES OF...ROXBORO...BURLINGTON
647 AM EDT SAT OCT 22 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE FROST
ADVISORY. A FEW CLOUDS AND A LIGHT WIND HAVE KEPT EARLY MORNING
TEMPERATURES MOSTLY IN THE 40S...WHICH WOULD PRECLUDE FROST.

$$

NCZ021-022-038-039-073-074-083-221300-
/O.CON.KRAH.FR.Y.0004.000000T0000Z-111022T1300Z/
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...WADESBORO
647 AM EDT SAT OCT 22 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATION...PORTIONS OF THE WESTERN AND SOUTHERN NORTH CAROLINA
  PIEDMONT...INCLUDING THE TRIAD...ALBEMARLE...TROY...AND
  WADESBORO.

* TEMPERATURES...AS COLD AS THE MID TO UPPER 30S.

* TIMING...THROUGH EARLY THIS MORNING.

* IMPACTS...PATCHY FROST COULD HARM TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE HARMED IF LEFT UNCOVERED.

&&

$$

DJF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Oct 21, 3:00 PM EDT, 50 minutes earlier.

Area forecast discussion, Oct 21, 3:00 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI OCT 21 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE LOWER AND MID MS VALLEY THIS MORNING
WILL MIGRATE EASTWARD INTO OUR REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM FRIDAY...

THROUGH TONIGHT: A WELL-DEFINED UPPER IMPULSE OVER WESTERN NC THIS
AFTERNOON WILL PIVOT NORTHEASTWARD ACROSS OUR REGION THROUGH THIS
EVENING...WHILE ANOTHER UPSTREAM ONE OVER MO WILL PASS OVERNIGHT.
NEITHER SHOULD HAVE ANY IMPACT ON OUR SENSIBLE WEATHER GIVEN
UNDERLYING DEEP DRYNESS/STABILITY...ASSOCIATED WITH SURFACE HIGH
PRESSURE THAT WILL MIGRATE EASTWARD ACROSS THE TN VALLEY TONIGHT.
LOCAL 30 YEAR THICKNESS VS. MIN TEMP DATABASE FOR LOW LEVEL
THICKNESSES IN THE 1335-1339 METER RANGE -- WITH WEIGHTING TO THE
COOL SIDE FOR EXPECTED GOOD RADIATIONAL COOLING CONDITIONS --
SUGGESTS LOWS OF 36 TO 42 DEGREES. THIS WILL BE A TOUCH COOLER THAN
LAST NIGHT GIVEN MORE PROLONGED CALM...AND IS IN LINE WITH THE
COOLER AND FAVORED MAV STATISTICAL GUIDANCE. PATCHY FROST WILL
ACCORDINGLY BE POSSIBLE OVER THE TYPICALLY COOLER RURAL AREAS ACROSS
THE PIEDMONT...AND A FROST ADVISORY WILL BE ISSUED FOR THE
CLIMATOLOGICALLY COOLER FAR WESTERN/SOUTHERN.

SATURDAY: CYCLONIC FLOW ALOFT WILL PERSIST AS A SERIES OF LOWER
AMPLITUDE DISTURBANCES SWING ACROSS THE MIDDLE ATLANTIC STATES.
THESE TOO WILL HAVE MINIMAL IF ANY SENSIBLE WEATHER IMPACT FOR
US...WHILE THE SURFACE RIDGE CONTINUES EAST TOWARD OUR REGION.
CONTINUED MODIFICATION OF THE HIGH SHOULD OFFSET A LIGHT NORTH TO
NORTHEASTERLY FLOW AROUND IT...WHICH WILL YIELD SIMILAR TO (TO A
DEGREE OR TWO ABOVE) TEMPERATURES OF FRI.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 215 PM FRIDAY...

QUIET AND COOL WEATHER IS EXPECTED AS SURFACE HIGH PRESSURE REMAINS
IN PLACE OVER THE MIDATLANTIC... SOUTHEAST STATES AND SOUTHERN
APPALACHIANS. WEAK SHORTWAVE ENERGY DROPPING THROUGH THE MIDWEST AND
PLAINS SLIGHTLY AMPLIFIES TROUGHING OVER THE INTERIOR EASTERN U.S...
HOWEVER MOISTURE WILL BE LARGELY ABSENT... WITH THE ONLY EXCEPTION
BEING HIGH THIN CLOUDINESS AS SHEARED VORTICITY STREAKS OVER NC ON
THE EAST SIDE OF THE INCOMING TROUGH LATE SUNDAY THROUGH SUNDAY
NIGHT. THE SOUTHWESTERLY UPPER LEVEL JET STRENGTHENS JUST OFF THE
CAROLINA COAST ABOVE A STOUT NORTHEAST LOW LEVEL WIND FLOW... BUT
THIS WILL HOLD ENOUGH TO OUR EAST TO LIMIT CLOUDS AND CERTAINLY RAIN
CHANCES IN CENTRAL NC. UNDER MAINLY CLEAR SKIES... WE MAY SEE
ANOTHER ROUND OF PATCHY FROST SATURDAY NIGHT IN THE SUSCEPTIBLE
OUTLYING AND SHELTERED AREAS GIVEN THE LIGHT SURFACE WINDS AND GOOD
RADIATIONAL COOLING. LOWS 36-45. LOW LEVEL THICKNESSES REMAIN ABOUT
ABOUT 10-15 METERS BELOW NORMAL... SUPPORTIVE OF HIGHS OF 66-70.
LOWS 39-46 SUNDAY NIGHT WITH EXPECTED HIGH CLOUDS CUTTING DOWN ON
RADIATIONAL COOLING AND A SLOWLY MODIFYING AIR MASS. -GIH

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 135 PM FRIDAY...

FOR MONDAY THROUGH WEDNESDAY... DRY AND WARM. THE MID LEVEL TROUGH
AXIS SHIFTS QUICKLY TO OUR EAST MONDAY AND SERVES AS A WARM FRONT
ALOFT... WITH AN INCOMING WARM-SOURCE SURFACE HIGH SUPPLANTS THE
COMPARATIVELY COOL HIGH NOW OVER THE REGION. A BROADER LONGWAVE
TROUGH MOVING THROUGH THE ROCKIES AND AMPLIFIES FROM HUDSON BAY TO
THE FOUR CORNERS AND SOUTHERN PLAINS THROUGH WEDNESDAY RESULTS IN
FLAT LONGWAVE RIDGING OVER THE SOUTHEAST STATES AND RISING LOW LEVEL
THICKNESSES WITHIN THE LOW LEVEL RETURN FLOW. THE COLUMN IS EXPECTED
TO BE QUITE DRY AND STABLE THROUGH THE PERIOD SO SKIES SHOULD REMAIN
GENERALLY CLEAR... ALTHOUGH THE SLOWLY APPROACHING TROUGH AXIS AND
RESULTANT STRENGTHENING SOUTHWESTERLY MID LEVEL JET TO OUR NORTHWEST
WILL BRING INCREASING HIGH CLOUDS BY WEDNESDAY AFTERNOON IN THE WEST
AND NORTH. HIGHS 72-76 MONDAY AND 73-78 TUESDAY/WEDNESDAY... FITTING
WELL WITH TRENDS IN STATISTICAL GUIDANCE AND WITH MODEL THICKNESSES
THAT ARE LIKELY TO BE 10-20 METERS ABOVE NORMAL ALONG WITH ABUNDANT
SUNSHINE. LOWS 46-50 MONDAY NIGHT AND 48-52 TUESDAY NIGHT.

FOR WEDNESDAY NIGHT THROUGH FRIDAY: SEASONABLE TEMPS WITH INCREASING
RAIN CHANCES LATE THURSDAY... FOLLOWED BY A RETURN TO CHILLY TEMPS
ON FRIDAY. MINOR MODEL DIFFERENCES PERSIST WITH RESPECT TO THE SPEED
AND AMPLITUDE OF THE APPROACHING LONGWAVE TROUGH... ALTHOUGH THEY
ARE COMING INTO BETTER AGREEMENT. THE CANADIAN MODEL IS THE SLOWEST
AND DIGS THE TROUGH FARTHEST SOUTHWARD INTO CO/NM... WHILE THE ECMWF
IS A BIT LESS AMPLIFIED/FASTER. THE 06Z/21 GFS WAS ABOUT 9 HOURS
FASTER THAN THE ECMWF... HOWEVER THE 12Z/21 GFS HAS NOW GONE BACK TO
ITS SLOWER SOLUTION WITH MORE DIGGING BACK OVER CO/NM LIKE THE
CANADIAN. HAVE OPTED TO FOLLOW THE OPERATIONAL ECMWF WITH THIS
FORECAST GIVEN ITS MIDDLE-OF-THE-ROAD SOLUTION AND ITS GOOD
AGREEMENT WITH ITS ENSEMBLE MEAN... HOWEVER THE FORECAST CONFIDENCE
IS LESS THAN NORMAL CONSIDERING THE INCONSISTENT MODEL SOLUTIONS.
THE OP ECMWF'S STRONGLY DIGGING VORTICITY MAXIMUM OVER AL/GA
THURSDAY SWINGING NORTHEAST THROUGH THE CAROLINAS THURSDAY NIGHT IS
QUESTIONABLE BUT NOT UNREASONABLE... AND WILL NEED TO KEEP AN EYE
OUT FOR SIGNS OF SUCH A FEATURE WHICH COULD INCREASE OUR FORCING FOR
ASCENT AND OUR RISK OF SEVERE WEATHER. OTHERWISE... THE INCREASINGLY
CONFLUENT LOW LEVEL FLOW FROM THE SOUTH SHOULD HELP PULL IN
INCREASING MOISTURE AS FORCING FEATURES STRENGTHEN (THESE WILL
INCLUDE UPPER DIVERGENCE ASSOCIATED WITH AN INTENSIFYING 120+ KT
UPPER JET CORE ALONG THE APPALACHIANS AS WELL AS MID LEVEL DPVA).
COUPLE THESE FEATURES WITH THE POTENTIAL FOR AN INFLUX OF TROPICAL
MOISTURE FROM A LOW CURRENTLY IN THE SOUTHERN CARIBBEAN BETWEEN
NICARAGUA AND JAMAICA (SEE NHC TROPICAL WEATHER OUTLOOKS)... AND
INCREASING RAIN CHANCES LATE THURSDAY APPEARS JUSTIFIED. THE
ENCROACHING RAIN AND CLOUDS WILL SOMEWHAT OFFSET THE WARM
THICKNESSES BUT STILL EXPECT ABOVE-NORMAL HIGHS IN THE UPPER 60S TO
MID 70S THURSDAY... WITH GOOD RAIN CHANCES FROM THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT, THE INCOMING COLD CANADIAN-SOURCE HIGH
BUILDING IN BEHIND THE FRONT APPEARS LIKELY TO DROP THICKNESSES DOWN
TO LOWER THAN 1325 METERS OVER MOST OF THE CWA... SUPPORTING CHILLY
HIGHS IN THE 55-60 RANGE. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 215 PM FRIDAY...

HIGH PRESSURE WILL MAINTAIN CONTINUED VFR CONDITIONS WITH LIGHT AND
VARIABLE WINDS THROUGH THE 18Z TAF PERIOD...AND BEYOND THROUGH AT
LEAST EARLY-MID NEXT WEEK. THE EXCEPTION WILL BE PATCHES OF
RADIATION FOG AROUND SUNRISE OVER AND NEAR BODIES OF WATER GIVEN THE
STILL RELATIVE WARMTH OF THE WATER RELATIVE TO UNSEASONABLY COOL
MORNING TEMPERATURES...INCLUDING AT KRWI.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MWS
Hazardous weather outlook, Oct 21, 3:52 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
352 AM EDT FRI OCT 21 2011

NCZ008>011-025>028-041>043-077-078-088-089-220900-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
352 AM EDT FRI OCT 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY LIGHT FROST IS POSSIBLE LATE SATURDAY NIGHT ACROSS THE FAR
NORTHERN PIEDMONT AS TEMPERATURES FALL INTO THE MID TO UPPER 30S.

NCZ007-021>024-038>040-073>076-083>086-220900-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
352 AM EDT FRI OCT 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY LIGHT FROST WILL BE POSSIBLE LATE TONIGHT AS OVERNIGHT
TEMPERATURES FALL INTO THE MID AND UPPER 30S. THE PATCHY FROST
WILL BE MOST LIKELY IN WELL SHELTERED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY LIGHT FROST IS POSSIBLE AGAIN SATURDAY NIGHT WITH TEMPERATURES
ONCE AGAIN FALLING INTO THE MID TO UPPER 30S.

Nearby

Frost Advisories in North Carolina, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.